Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

August 22, 2020Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 22, 2020, 10:14 PM CDT for Stearns County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2020, 10:14 PM CDT (03:14 UTC)
Expired
Aug 22, 2020, 11:00 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 122 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS83 KMPX 230314
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1014 PM CDT Sat Aug 22 2020

MNZ042-043-049-230400-
Morrison-Stearns-Todd-
1014 PM CDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TODD...NORTHEASTERN
STEARNS AND SOUTHWESTERN MORRISON COUNTIES...

At 1013 PM CDT, a strong thunderstorm was located over Grey Eagle, or
18 miles southwest of Little Falls, moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. A wind gust of 43 mph occurred at 955 PM near Round Prairie.

This storm will be near...
  Upsala around 1025 PM CDT.
  St. Anthony around 1035 PM CDT.
  Holdingford and Bowlus around 1040 PM CDT.
  Avon around 1050 PM CDT.
  Collegeville around 1100 PM CDT.

Other locations impacted by this storm include St Wendel, St. Rosa,
Elmdale, Opole, Burtrum, St. Stephen, North Shore and Pleasant Beach.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4578 9427 4574 9427 4572 9423 4553 9441
      4581 9486 4596 9471
TIME...MOT...LOC 0313Z 304DEG 26KT 4584 9470 

$$

Borghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 22, 7:21 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 22, 7:21 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
721 PM CDT Sat Aug 22 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 237 PM CDT Sat Aug 22 2020

MCV from this morning has moved away, and weak synoptic scale
shortwave trough is currently exiting the eastern portion of the
area. Water vapor imagery shows shortwave ridging working in from
the west, and there doesn't appear to be any lower level forcing
of consequence over the area. Only chances for additional
SHRA/TSRA development into this evening look to be over the
northeast and east, although the cu field is decent across the
southeast (but looks like development should stay out of that
area). Plenty of instability will remain across the area through
Sunday and Sunday night, but there isn't anything to rely on in
terms of forcing to get widespread convection going. The best
chance looks to be across the north/northeast Sunday night as a
shortwave trough makes its way around the upper ridge before
dropping southeast into Wisconsin.

.LONG TERM...(Monday through Saturday)
Issued at 237 PM CDT Sat Aug 22 2020

The large scale pattern doesn't look to change much until the end
of the week, when the ridge is finally suppressed and heights fall
more substantially as the trough re-amplifies over and just east
of our region. Until then, we'll continue to rely on weak
shortwaves rounding the upper ridge to bring chances of showers
and thunderstorms to our area. The best chance for that continues
to be across the north/east portion of the area. However, given
that we'll keep plenty of instability in place, we could certainly
see an upstream MCV or other activity change the forecast details.
So, although PoPs are limited through Thursday, there isn't a ton
of confidence beyond the first 24 to 36 hours, and we could
certainly include more 20 PoPs to cover low probability events.
But, chose to be more optimistic for now and spatially limit
chances through midweek. As mentioned, the large scale pattern
will change the second half of the week, with a better chance for
more widespread precipitation. However, there remain timing
differences in the deterministic guidance and there's quite a bit
of spread in the ensembles. These differences work to lower PoPs
and spread them out over time from Thursday through Saturday.
Cooler temperatures look to be the higher confidence part of the
forecast, with a downward trend after Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 721 PM CDT Sat Aug 22 2020

Isolated -TSRA over central MN will continue to diminish during
the next couple hours. Clear skies and light or calm winds tonight
will allow fog to develop late tonight, which could become dense
in spots toward dawn. Otherwise, quiet weather and VFR conditions.

KMSP...Could see some light fog between 10-14Z Sunday morning.
Otherwise, clear skies and light winds through the period.

/OUTLOOK FOR KMSP/
Mon...VFR. SW wind 5-10 kt.
Tue...VFR. Chc MVFR/-TSRA. Wind SE 5 kts.
Wed...VFR. Wind SW 5-10 kts.

 &&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...Borghoff
Hazardous weather outlook, Aug 22, 10:16 AM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1016 AM CDT Sat Aug 22 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231530-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1016 AM CDT Sat Aug 22 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible this afternoon and evening,
with the potential for very isolated severe weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for an isolated severe storm will continue into
Saturday, with strong, damaging winds being the main severe
weather threat.

There is a chance for thunderstorms on Thursday. The threat for
severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 22, 8:24 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
824 PM CDT Sat Aug 22 2020

MNZ044-230230-
Mille Lacs-
824 PM CDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MILLE LACS COUNTY...

At 823 PM CDT, a strong thunderstorm was located just north of Mille
Lacs Lake, moving south at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Vineland around 915 PM CDT.

Other locations impacted by this storm include Lake Mille Lacs.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4624 9342 4614 9344 4613 9381 4622 9382
      4624 9381 4625 9374 4625 9344
TIME...MOT...LOC 0123Z 357DEG 16KT 4641 9372

Borghoff
Special weather statement, Aug 22, 9:46 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
946 PM CDT Sat Aug 22 2020

MNZ043-044-230330-
Morrison-Mille Lacs-
946 PM CDT Sat Aug 22 2020

...A LINE OF STORMS WILL AFFECT NORTHERN MILLE LACS AND EASTERN
MORRISON COUNTIES...

At 946 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Garrison to near
Vineland to near Onamia. Movement was southeast at 20 mph.

Dime size hail is possible with these storms.

These storms will be near...
  Onamia around 950 PM CDT.

Other locations impacted by these storms include Hillman.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4611 9360 4598 9350 4598 9352 4584 9353
      4594 9389 4616 9393 4616 9381 4621 9380
TIME...MOT...LOC 0246Z 335DEG 20KT 4619 9385 4615 9375 4610 9365

Borghoff
Local storm report, Aug 22, 9:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
954 PM CDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             3 SE VINELAND           46.15N 93.72W
08/22/2020  M0.70 INCH       MILLE LACS         MN   TRAINED SPOTTER

&&

BORGHOFF
Special weather statement, Aug 22, 10:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1014 PM CDT Sat Aug 22 2020

MNZ042-043-049-230400-
Morrison-Stearns-Todd-
1014 PM CDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TODD...NORTHEASTERN
STEARNS AND SOUTHWESTERN MORRISON COUNTIES...

At 1013 PM CDT, a strong thunderstorm was located over Grey Eagle, or
18 miles southwest of Little Falls, moving southeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. A wind gust of 43 mph occurred at 955 PM near Round Prairie.

This storm will be near...
  Upsala around 1025 PM CDT.
  St. Anthony around 1035 PM CDT.
  Holdingford and Bowlus around 1040 PM CDT.
  Avon around 1050 PM CDT.
  Collegeville around 1100 PM CDT.

Other locations impacted by this storm include St Wendel, St. Rosa,
Elmdale, Opole, Burtrum, St. Stephen, North Shore and Pleasant Beach.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4578 9427 4574 9427 4572 9423 4553 9441
      4581 9486 4596 9471
TIME...MOT...LOC 0313Z 304DEG 26KT 4584 9470

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:24 PM CDTSpecial Weather StatementMPXMille Lacs66 min
Aug 22, 8:50 PM CDTSevere Thunderstorm WarningMPXMille Lacs27 min
Aug 22, 9:46 PM CDTSpecial Weather StatementMPXMille Lacs44 min
Aug 22, 10:36 PM CDTTornado WarningMPXBenton, Mille Lacs, Morrison24 min
Aug 22, 10:37 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns28 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.